Nebraska, 2006Winter Storm in Nebraska, December 19 to 21, 2006
December 19 to 21, 2006 · NWS GLD · 3 events in 3 counties and zones
A slow-moving low pressure system produced significant snow and ice accumulations across eastern Colorado, southwest Nebraska and western Kansas. Snow totals of 6-12 inches were common along the Kansas-Colorado border into extreme southwest Nebraska, with 1/2-11/2 inch ice accumulations in south-central Nebraska and north-central Kansas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving low pressure system produced significant snow and ice accumulations across eastern Colorado, southwest Nebraska and western Kansas. Snow totals of 6-12 inches were common along the Kansas-Colorado border into extreme southwest Nebraska, with 1/2-11/2 inch ice accumulations in south-central Nebraska and north-central Kansas. This storm produced widespread power outages and affected many counties with heavy tree damage and loss of utility poles. In SW Nebraska, Dundy county received 3-6 inches of snow on top of 1/4 inch of ice, Hitchcock county received 1-2 inches of snow on top of 3/4 inch of ice, and Red Willow county received up to 1 inch of ice with little or no snow accumulation. Damage estimates are not yet available.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 19, 3:08 PM MST, 52 minutes earlier.
Area forecast discussion, Dec 19, 3:08 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MST TUE DEC 19 2006
.DISCUSSION...LIGHT RAIN...SLEET...AND FREEZING RAIN HAVE STARTED
MOVING ACROSS THE FORECAST AREA TODAY AS THE EFFECTS OF THE
APPROACHING STORM SYSTEM ARE BEGINNING TO BE FELT ACROSS THE
CENTRAL HIGH PLAINS.
FORECAST CONCERN IS THE PRECIPITATION PHASE AND AMOUNT OF SNOW
AND ICE EXPECTED BETWEEN THIS AFTERNOON AND THURSDAY.
WILL KEEP THE GOING HIGHLIGHTS INTACT ACROSS THE FORECAST AREA
WITH A WINTER STORM WARNING ACROSS THE MAJORITY OF THE FORECAST
AREA WITH AN ICE STORM WARNING IN THE FAR EAST.
THE FORECAST WAS BASED PRIMARILY ON THE GFS. PRECIPITATION IS
GENERALLY OVERDONE ON THE GFS...SO HAVE TRIMMED IT DOWN SLIGHTLY
ALONG WITH SOME ADJUSTMENTS MADE AFTER COLLABORATION WITH
SURROUNDING OFFICES. THANKS TO ALL
ONE OF THE CHANGES MADE TO THE FORECAST HAS BEEN TO HANG ONTO
LIQUID/FREEZING PRECIPITATION LONGER OVERNIGHT TONIGHT AND TO
INITIALLY MOVE THE DELINEATION LINE BETWEEN FREEZING AND FROZEN
PRECIPITATION FURTHER WEST TOWARDS THE COLORADO AND KANSAS BORDER
BEFORE IT BEGINS TO CHANGE OVER TO ALL SNOW FROM WEST TO EAST AS
THE TEMPERATURES COOL OVERNIGHT TONIGHT.
GENERALLY...GREATER THAN 12 INCHES OF SNOW IS EXPECTED FOR THE
ENTIRE EVENT ACROSS THE NORTHWEST HALF OF THE FORECAST AREA WITH
A TAPERING OFF OF SNOW TOWARDS THE EAST AS MORE LIQUID AND FREEZING
PRECIPITATION IS ENCOUNTERED. BETWEEN ONE QUARTER AND ONE HALF OF
AN INCH OF ICE IS POSSIBLE AROUND THE HILL CITY AREA...DIMINISHING
TO LESS THAN A TENTH OF AN INCH OF ICE AS ONE MOVES WEST TOWARDS
THE COLBY AREA.
THE LOW IS NOW ADVERTISED TO TAKE A MORE SOUTHERLY AND SLOWER
TRACK ACROSS CENTRAL AND EASTERN KANSAS. SNOW WILL THEREFORE
LINGER LONGER INTO THURSDAY WITH HIGHER SNOWFALL AMOUNTS NOW BEING
FORECAST WEDNESDAY NIGHT INTO THURSDAY.
HAVE NOT MADE MANY CHANGES IN THE EXTENDED PERIODS OTHER THAN TO
KEEP TEMPERATURES SLIGHTLY COOLER DUE TO THE EXPECTED REMAINING
SNOW COVER ACROSS THE TRI-STATE AREA. HAVE KEPT CONDITIONS DRY
AFTER THURSDAY NIGHT.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 11 AM MST /12 PM CST/ THURSDAY FOR
KSZ001-KSZ013-KSZ027-KSZ041.
WINTER STORM WARNING UNTIL 12 PM CST THURSDAY FOR KSZ002-KSZ003-
KSZ014-KSZ015-KSZ028-KSZ029-KSZ042.
ICE STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR KSZ004-KSZ016.
NE...WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR NEZ079.
WINTER STORM WARNING UNTIL 12 PM CST THURSDAY FOR NEZ080-NEZ081.
CO...WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR COZ090-COZ091-
COZ092.
&&Hazardous weather outlook, Dec 19, 4:53 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
453 AM MST TUE DEC 19 2006
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
453 AM MST TUE DEC 19 2006 /553 AM CST TUE DEC 19 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WINTRY MIX OF PRECIPITATION WILL EXPAND IN COVERAGE THIS AFTERNOON
AND EVENING AS A POWERUL STORM SYSTEM APPROACHES FROM THE SOUTHWEST.
AN ICE STORM WARNING IS IN EFFECT THROUGH WEDNESDAY FOR GRAHAM AND
NORTON COUNTIES. FREEZING RAIN IS EXPECTED TO INCREASE THROUGH THE
EVENING HOURS CONTINUING THROUGH THE DAY ON WEDNESDAY BEFORE
GRADUALLY MIXING WITH SLEET AND CHANGING TO SNOW. SIGNIFICANT ICE
ACCUMULATIONS GREATER THAN ONE-HALF INCH ARE EXPECTED.
A WINTER STORM WARNING IS IN EFFECT FURTHER WEST...WHERE
SLEET...SNOW AND FREEZING RAIN WILL EXPAND IN COVERAGE THIS EVENING
AND CONTINUE THROUGH THE NIGHT. FREEZING RAIN AND SLEET WILL CHANGE TO
ALL SNOW WEST OF A LINE FROM MCCOOK TO THE MONUMENT ROCKS DURING THE
MORNING HOURS ON WEDNESDAY. LOCATIONS ALONG AND WEST OF A LINE FROM
BENKELMAN TO BREWSTER TO TRIBUNE ARE EXPECTED TO SEE A MIX OF SLEET
AND SNOW THIS EVENING CHANGING TO ALL SNOW BEFORE MIDNIGHT. SNOW MAY
BE HEAVY AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FREEZING RAIN AND SLEET WILL GRADUALLY CHANGE TO ALL SNOW FROM WEST
TO EAST DURING THE AFTERNOON HOURS ON WEDNESDAY. SNOW MAY BE HEAVY
AT TIMES. NORTHERLY WINDS WILL INCREASE WEDNESDAY AFTERNOON WITH
REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW. THE SNOW WILL
CONTINUE INTO THE DAY ON THURSDAY BEFORE DIMINISHING FROM WEST TO
EAST. TOTAL SNOWFALL ACCUMULATIONS OF 10-15 INCHES ARE EXPECTED WEST
OF HIGHWAY 83 WHILE SIGNIFICANT AMOUNTS OF ICE WILL BE POSSIBLE
ALONG AND EAST OF HIGHWAY 83. IF FREEZING RAIN AND SLEET CHANGE TO
SNOW FASTER THAN ANTICIPATED...SNOWFALL ACCUMULATIONS WILL BE MUCH
HIGHER EAST OF HIGHWAY 83.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOW DEPTH OR SIGNIFICANT ICING WOULD BE APPRECIATED.
MCGUIRE
Winter Storm, Dundy
- When
- December 19, 4:00 PM MST to December 21, 9:00 AM MST
- Where
- Dundy forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Three to six inches of snow was reported, after freezing rain produced up to 1/4 inch of ice.
Winter Storm, Hitchcock
- When
- December 19, 5:00 PM CST to December 21, 5:00 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Freezing rain produced extensive tree and power line damage across the county with power outages reported. An inch or two of snow fell after the ice accumulations. Property damage estimates are a rough approximation based mainly on tree and utility pole damage.
Winter Storm, Red Willow
- When
- December 19, 11:00 PM CST to December 21, 1:00 PM CST
- Where
- Red Willow forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Freezing rain resulted in 3/4-1 inch of ice accumulation throughout the county, producing widespread tree and utility pole damage and widespread power outages across the area. Damage estimated are a rough approximation based on reports of tree and power line damage in newspaper accounts.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Nebraska, December 19 to 20, 2006$2.5 million · 12 events
- Ice Storm and Heavy Snow in Texas, December 19 to 20, 20063 injured · $391,000 · 21 events
- Ice Storm and Heavy Snow in Oklahoma, December 19 to 20, 2006$900,000 · 6 events
- Blizzard and Winter Storm in Nebraska, December 19 to 21, 2006$264,000 · 27 events
- Winter Storm in Kansas, December 19 to 21, 20069 injured · 13 events
- Ice Storm and Heavy Snow in Texas, December 19 to 20, 2006$175,000 · 18 events
- Heavy Snow and High Wind in Alaska, December 19 to 20, 2006$40,000 · 80 kt wind · 8 events
- Ice Storm and Heavy Snow in New Mexico, December 19 to 20, 200618 events
- Winter Storm in Colorado, December 19 to 21, 20063 events
- Blizzard in Alaska, December 19, 20063 events
- Frost and Freeze in Oregon, December 19, 20062 events
- Sleet in New Mexico, December 19, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9753, 9754, 9755.